A 57-year-old man is evaluated for a diagnosis of acute kidney injury. He was diagnosed with gastroesophageal reflux disease 3 weeks ago and was prescribed omeprazole. Several days ago he noticed lower extremity swelling and decreased frequency of urination. Laboratory evaluation showed a serum creatinine level of 2.2 mg/dL (194.5 µmol/L). Medical history is otherwise unremarkable, and he takes no other medications. He reports no allergies.
On physical examination, the patient is afebrile, blood pressure is 135/77 mm Hg, pulse rate is 88/min, and respiration rate is 12/min. There is no rash. Cardiac examination and estimated central venous pressure are normal. The lungs are clear. Lower extremity edema to the ankles is present bilaterally.
Dipstick urinalysis reveals blood and trace protein, and urine sediment is notable for 5-10 erythrocytes/hpf, 10-20 leukocytes/hpf, and 1 leukocyte cast.
In addition to discontinuing omeprazole, which of the following is the most appropriate next step in management?
A: Kidney biopsy
B: Oral glucocorticoids
C: Repeat kidney function testing in 5 to 7 days
D: Urine eosinophil testing
MKSAP Answer and Critique
The correct answer is C: Repeat kidney function testing in 5 to 7 days.
In addition to discontinuing omeprazole, repeat kidney function testing in 5 to 7 days is the most appropriate management for this patient with acute interstitial nephritis (AIN). AIN is a condition in which kidney dysfunction results from infiltration of inflammatory cells into the kidney interstitium. It may be associated with drugs, infection, autoimmune diseases, and malignancy, with drug-induced AIN being the most common. Many patients with AIN may be asymptomatic or present with mild, nonspecific symptoms; only 10% to 30% have the classic triad of fever, rash, and eosinophilia. Urinalysis may reveal mild proteinuria, leukocytes, erythrocytes, and leukocyte casts. Drug-induced AIN should be considered in any patient exposed to a potentially offending drug who presents with unexplained acute kidney injury (AKI). Drug-induced AIN is characterized by a slowly increasing serum creatinine 7 to 10 days after exposure; however, it can occur within 1 day of exposure if the patient has been exposed previously. Drug-induced AIN can also occur months after exposure, often with NSAIDs and proton pump inhibitors (PPIs). This patient has a clinical picture consistent with AIN based on clinical and laboratory evidence of kidney injury and urinalysis showing erythrocytes, leukocytes, and leukocyte casts after recently being started on the PPI omeprazole. Discontinuation of the offending agent is the mainstay of therapy. In patients with mild elevations of serum creatinine and minimal clinical findings, stopping the causative drug with close follow-up is usually adequate therapy.
Kidney biopsy is usually not necessary to diagnose AIN, particularly in patients with a consistent clinical and laboratory picture, as seen in this patient. However, kidney biopsy may be indicated in situations where there are inconsistent clinical and laboratory findings, or if kidney function does not improve immediately upon stopping the offending agent.
The role of glucocorticoids in AIN is controversial, with conflicting evidence of benefit in clinical studies. Glucocorticoids are therefore generally reserved for patients who have not responded to discontinuation of the offending agent.
The presence of urine eosinophils detected by Hansel staining of the urine sediment has been classically associated with the diagnosis of AIN but is not specific because they may be associated with other causes of AKI (such as glomerulonephritis), and the absence of urine eosinophils does not exclude AIN. Therefore, this testing is not clinically useful in this patient.
- Discontinuation of the offending agent is the mainstay of therapy for drug-induced acute interstitial nephritis.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.